News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: what is wrong w/my lips?


 lisela - Tue Jan 13, 2004 5:36 pm

Hello, i was wondering if you could help me with a question. a while back i went to my doctor because my lips were swollen. not huge but it was noticeable..
i had recently started using a new lip gloss,and he told me i was probably just having an
allergic reaction. so i quit using it,now its happening again..it starts off like my lips are chapped,then they swell in different areas,and they itch and i get little bumps sometimes,i cant stand it! it has never spread outside my lips. i notice that when i eat ranch dressing sometimes it irritates them and they get itchy!! i called the doctor and the nurse told me to try benedryl,which i used all day and nothing! what could this be? i don't know what to do,or if there is anything i can use!!
thank you for any helpfull advise you have!
:cry:
lisela
 Dr. Russell M - Tue Jan 13, 2004 7:09 pm

User avatar Hi!

In your doctor's shoe, I would have done almost exactly what you said your doctor did.

Swelling of the lips alerts the physician to the common ailment of allergy to something contacted or ingested or inhaled. If itching is also present, the doctor almost confirms the allergy theory. Benadryl is a wonderful drug in this regards, and it will be put in line of first duty by most doctors.

Even if the present condition of allergic reaction remains, the doc is relieved that it doesn't progress to the more grevious anaphylaxis, which can be life-threatening. Anaphylaxis presents with hives, decreased BP, breathlessness, and even death.

Prevention of anaphylaxis depends on the identification of the inciting agent. When the agent is identified, the key to prevention is avoidance.

Having done what is necessary to avoid the danger, we can think of dryness and lip cracks that can lead on to infection of the lips, which can present as erythema (increased redness) around the lips sometimes presenting with fever. Antibiotics help in the situation.

Vitamin deficiency (decrease) can also cause the lips to break down, especially the B complex.

Hope this helps,

Warm regards,

Bill
 lisela - Wed Jan 14, 2004 5:21 pm

thank you so much,that makes me feel better. when i woke up today they seemed to be less irritated,a little swelling is still there,but they didnt itch nearly as much!!
i did have one more question,would it be ok to use a little bit of the benedryl cream?
also were you saying the lack of or too much vitamin b could cause something like that?
thank you so much for your time!!

lisela :D
 Dr. Russell M - Wed Jan 14, 2004 6:19 pm

User avatar Hi!

Glad that your problem has subsided. Sure benadryl cream can be used on the lips. Lack of vitamin B complex may lead to inflammation of the mouth (stomatitis).

bill
 bioQsFromMe - Fri Oct 16, 2009 1:18 pm

Hi my upper lip has a series of about 5 small pimples in one spot. My lips have been pretty chapped lately and i awoke yesterday morning with that one spot a little swollen...throughout the day it grew very little but this is when the actuall pimples started to appear. I was'nt very worried until this morning when the pimples were bigger and i was able to pop them. They all popped like a pimple should, there wasn't too much pus just alot of blood. I am not worried this is herpes because to get to point B you must DO point A. What i am worried about is that this may be staff infection on my lip...is that possible? Keep in mind that these pimples do not itch either.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here